Oregon, 2010High Wind in Oregon, December 12, 2010
December 12, 2010 · NWS PQR · 1 event in 1 county or zone
Another strong Pacific weather system brought strong southerly winds to the north Oregon Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another strong Pacific weather system brought strong southerly winds to the north Oregon Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 11, 8:36 PM PST, 5 hours 19 minutes earlier.
Area forecast discussion, Dec 11, 8:36 PM PST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
836 PM PST SAT DEC 11 2010
.SYNOPSIS...A WARM FRONT MOVED THROUGH THIS AFTERNOON AND EVENING
BRINGING MODERATE TO HEAVY RAIN TO THE AREA. A VERY MOIST FLOW OF AIR
CONTINUES OVER WASHINGTON WITH A COLD FRONT OFFSHORE. ANOTHER PERIOD
OF HEAVY RAIN IS EXPECTED AS THE COLD FRONT PUSHES ONSHORE SUNDAY
AFTERNOON AND EVENING. ACTIVE WEATHER WILL CONTINUE FOR THE REMAINDER
OF THE WEEK...WITH OCCASIONAL VALLEY RAIN AND MOUNTAIN SNOW.
PROGRESSIVELY COLDER AIR LIKELY TO MOVE IN THROUGHOUT THE WEEK.
&&
.SHORT TERM...WARM FRONT PASSED THROUGH NORTHWEST OREGON AND
SOUTHWEST WASHINGTON LATE THIS AFTERNOON. TEMPERATURES WERE ABOUT 10
DEGREES WARMER JUST SOUTH OF THE WARM FRONT AS IT PASSED. THE HOOD
RIVER VALLEY WHICH WAS IN THE COLD AIR MOST OF THE DAY CHANGED OVER
TO RAIN LATE IN THE AFTERNOON AS THE LOW LEVEL COLD AIR FINALLY MIXED
OUT AND HAVE DROPPED THE WINTER STORM WARNING. SNOW LEVEL NOW AROUND
9000 FEET. AND HAVE DROPPED THE WINTER STORM WARNING FOR THE SOUTH
WASHINGTON CASCADES. THE FORECAST AREA WILL REMAIN IN THE WARM SECTOR
OF THIS SYSTEM TONIGHT. WITH THE WARM FRONT NOW NORTH OF CHEHALIS THE
PRECIPITATION HAS DROPPED OFF. EVEN THE AREA OF WARM PROCESS
PRECIPITATION ALONG THE NORTH OREGON COAST RANGE HAS ENDED.
BAROCLINIC ZONE...COLD FRONT...FORECAST TO RETURN SUNDAY WITH ANOTHER
ROUND OF SIGNIFICANT PRECIPITATION. THE 00Z NAM AND GFS BRINGS THE
STEADY FRONTAL RAIN BACK TO THE NORTHWEST CORNER OF OREGON AND
SOUTHWEST WASHINGTON AROUND 15Z. THE GFS SPREADS THE HEAVIEST RAIN
INTO THE SOUTH WASHINGTON CASCADES DURING THE MORNING. THE BLENDED
TOTAL PRECIPITABLE WATER SATELLITE IMAGERY SHOWS THE MOISTURE PLUME A
LITTLE LESS ACTIVE FROM ABOUT 35N TO 50N WITH VALUES ONLY AROUND AN
INCH TO AND INCH AND A QUARTER. I WOULD EXPECT THE RAINFALL RATES
TONIGHT ALONG THE FRONT TO THE NORTH TO BE LESS THAN WHEN THE FRONT
WAS OVER NORTHWEST OREGON. THERE IS STILL SOME GOOD MOISTURE
EXCEEDING 2 INCHES TPW FEEDING INTO THE PLUME SOUTH OF 35N. I THINK
THIS WILL RESULT IN HIGHER RAINFALL RATES ALONG THE BAROCLINIC ZONE
TOMORROW THAN ARE SHOWN IN THE 00Z NAM. THE FRONT SHOULD BE
PROGRESSIVE AS IT MOVES SLOWLY BUT STEADILY TO THE SOUTH ACROSS THE
FORECAST AREA SUNDAY AFTERNOON AND EVENING. THERE IS A HINT OF A
FRONT WAVE SLOWING THE PROGRESS SOME ACROSS THE CENTRAL PORTION OF
WESTERN OREGON SUNDAY NIGHT AND WILL HAVE TO WATCH THIS. I LIKE THE
GFS PRECIPITATION BETTER THAN THE NAM...AND WILL USE THE GFS WITH
SOME OROGRAPHIC AND MOISTURE ADJUSTMENTS FOR HIGHER AMOUNTS OVER THE
COAST RANGE AND CASCADES.
WINDS ALONG THE COAST IN THE WARM SECTOR HAVE DROPPED OFF AND THE
GRADIENTS HAVE RELAXED A BIT AFTER THE FRONTAL PASSAGE. I HAVE
DROPPED THE HIGH WIND WARNING FOR THE HEADLANDS AND BEACHES BUT IT
WILL REMAIN SOMEWHAT WINDY THROUGH THE NIGHT. WINDS SHOULD INCREASE
FOR A FEW HOURS SUNDAY AFTERNOON AHEAD OF THE COLD FRONT...BUT DO NOT
EXPECT THEM TO REACH HIGH WIND CATEGORY OF GUSTS 60 MPH.
MODELS ARE IN PRETTY GOOD AGREEMENT THAT ANOTHER STRONG COLD FRONT
WILL MOVE IN TUESDAY SO CONFIDENCE IS INCREASING THAT WE WILL SEE
ANOTHER ROUND OF SIGNIFICANT PRECIPITATION IN THE COAST RANGE AND
WILLAPA HILLS BEFORE SNOW LEVELS LOWER EVEN MORE TUESDAY NIGHT AND
WEDNESDAY. THIS FRONT IS MOVING QUICKLY IN THE WESTERLIES AND SHOULD
ONLY BRING A BRIEF SHOT OF HEAVY RAIN. SCHNEIDER
.HYDROLOGY...AS THE WARM FRONT PUSHED THROUGH THE NORTH OREGON COAST
RANGE THERE WAS A GOOD SHOT OF HEAVY RAIN WITH AMOUNTS HIGHER THAN
FORECAST LATE THIS AFTERNOON. HOWEVER THE FRONT PUSHED NORTH FAST AND
SO EVENING RAINFALL AMOUNTS HAVE BEEN LESS THAN PREVIOUSLY FORECAST.
THE RESULT IS THAT MANY OF THE INLAND RIVERS AND STREAMS ARE CRESTING
EARLIER AND LOWER THAN PREVIOUS FORECASTS. JOHNSON CREEK WILL NOT
REACH FLOOD STAGE TONIGHT. RIVERS ALONG THE NORTH COAST RANGE WILL
NEED TO BE MONITORED BUT IT LOOKS LIKE THE WILLSON RIVER IS CRESTING
NOW...WELL BELOW FLOOD STAGE.
THE NEXT CONCERN WILL BE WITH THE COLD FRONT PASSAGE SUNDAY AFTERNOON
AND SUNDAY NIGHT. AS STATED PREVIOUSLY I LIKE TO GO A LITTLE ABOVE
THE GFS RAINFALL AMOUNTS BASED ON THE HIGH LEVELS OF MOISTURE
TRANSPORT ALONG THE FRONT IN THE TROPICAL PLUME SINCE THE MODELS
USUALLY UNDER DO THIS ESPECIALLY IN THE COAST RANGE. EXPECT A SECOND
RISE ON MOST RIVERS SUNDAY AFTERNOON AND SUNDAY NIGHT AND SOME COULD
STILL HAVE TO REACH FLOOD STAGE SO WE WILL CONTINUE THE FLOOD WATCH.
IN ANY CASE...ANY FLOODING IS EXPECTED TO BE MINOR. SOME OF THE SLOW
RESPONSE RIVERS IN THE NORTHERN WILLAMETTE VALLEY SUCH AS THE
PUDDING AND THE UPPER TUALATIN WILL LIKELY REACH FLOOD STAGE AT SOME
POINT EARLY THIS WEEK FROM THE SERIES OF RAINFALL EVENTS. SCHNEIDER
.LONG TERM...MODELS ARE SHOWING REASONABLE AGREEMENT IN TRANSITIONING
THE PACIFIC NORTHWEST BACK INTO A COOLER PATTER FOR THE END OF THE
WEEK. IN FACT...SOME OF THE LONGER RANGE MODELS SUCH AS THE
GFS...GEM...AND ECMWF SUGGEST LOW ELEVATION SNOW IS POSSIBLE THU
THROUGH SAT. THE QUESTION IS JUST HOW LOW SNOW LEVELS WILL GET.
12Z/18Z GFS SUGGEST WINTRY PRECIPITATION IS POSSIBLE IN THE PORTLAND
METRO WITH COLD HIGH PRESSURE EAST OF THE CASCADES AND LOW PRESSURE
APPROACHING FROM THE SOUTHWEST. NOT QUITE READY TO BITE ON THIS
SOLUTION YET...BUT IT IS SOMETHING TO KEEP AN EYE ON. OVERALL THERE
IS LOW CONFIDENCE IN THE DETAILS...BUT IT DOES APPEAR A TRANSITION
BACK TO COOL TEMPERATURES...POSSIBLY A COUPLE DEGREES COOLER THAN
NORMAL...AND CONTINUED PERIODS OF PRECIPITATION ARE LIKELY FOR THE
LATTER PORTION OF THE UPCOMING WEEK. WEAGLE
&&
.AVIATION...MAINLY LOW MVFR TO IFR CONDITIONS TONIGHT AS PRECIP
BECOMES SHOWERY AND WARM FRONT MOVES NORTH. SOUTH WILL VALLEY HAS
VFR CONDITIONS. AS SHOWERS DECREASE AND CLOUDS BECOME MORE BROKEN
COULD SEE FOG DEVELOPMENT MOST TAF SITES. THEN IFR CONDITIONS
RETURN OR ARE REINFORCED WHERE THEY HAVE NOT IMPROVED BY MIDDAY
SUN AS NEXT WET SYSTEM MOVES ONSHORE AND INLAND.
KPDX AND APPROACHES...PREDOMINANTLY MVFR CONDITIONS THROUGH THE
PERIOD...THOUGH IFR CONDITIONS COULD OCCUR WITH FOG
DEVELOPMENT OVERNIGHT...AT LEAST 60 PERCENT CONFIDENCE IN THIS.
IFR CONDITIONS ALSO LIKELY WITH FRONTAL PASSAGE ON SUN EVE.
&&
.MARINE...GALE WARNING REMAINS IN EFFECT THRU SUN AFTERNOON.
40 TO 45 KT GUSTS LOOK LIKE A SOLID BET TONIGHT INTO SUN MORNING
BEHIND THE WARM FRONT AND AHEAD OF AN APPROACHING COLD FRONT ON
SUN.
SEAS BUILDING...SEAS AROUND 10-123 FT THIS EVENING AND WILL
CONTINUE TO BUILD TO MID TEENS BY LATE TONIGHT. SEAS REMAIN ABOVE
10 FT FOR MOST OF NEXT WEEK. COLD FRONT CROSSES WATERS SUN
AFTERNOON...THEN NEXT FRONT MONDAY NIGHT STRONGER WITH GALES
AGAIN POSSIBLE. AN ACTIVE PATTERN CONTINUES THROUGH THE WEEK.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH MONDAY MORNING FOR CENTRAL COAST RANGE OF
WESTERN OREGON-CENTRAL OREGON COAST-CENTRAL WILLAMETTE
VALLEY-COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND
METRO AREA-LOWER COLUMBIA-NORTH OREGON COAST-NORTHERN
OREGON CASCADE FOOTHILLS-SOUTH WILLAMETTE VALLEY-WESTERN
COLUMBIA RIVER GORGE.
WA...FLOOD WATCH THROUGH MONDAY MORNING FOR GREATER VANCOUVER AREA-I-
5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE
FOOTHILLS-SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON COAST-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS.
PZ...GALE WARNING UNTIL 4 PM PST SUNDAY FOR COASTAL WATERS FROM CAPE
SHOALWATER WA TO FLORENCE OR OUT TO 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 1 AM PST
MONDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 11, 5:25 AM PST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
525 AM PST SAT DEC 11 2010
ORZ011-014-WAZ019-121430-
NORTHERN OREGON CASCADES-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-
525 AM PST SAT DEC 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING FOR HEAVY SNOW IN EFFECT TODAY AND EARLY
TONIGHT. SEE PDXWSWPQR FOR DETAILS.
FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE PDXFFAPQR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLOOD WATCH IN EFFECT SUNDAY THROUGH MONDAY MORNING. SEE
PDXFFAPQR FOR DETAILS.
SIGNIFICANT SNOW POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ013-121430-
CASCADES IN LANE COUNTY-
525 AM PST SAT DEC 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY FOR SNOW IN EFFECT THIS MORNING. SEE
PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SIGNIFICANT SNOW POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-WAZ021-121430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
525 AM PST SAT DEC 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING IN EFFECT TODAY AND TONIGHT. SEE PDXNPWPQR FOR
DETAILS.
FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE PDXFFAPQR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLOOD WATCH IN EFFECT SUNDAY THROUGH MONDAY MORNING. SEE
PDXFFAPQR FOR DETAILS.
HIGH WIND POSSIBLE AGAIN MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-121430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
525 AM PST SAT DEC 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING IN EFFECT TODAY AND TONIGHT. SEE PDXCWFPQR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GALE WARNING IN EFFECT SUNDAY MORNING. SEE PDXCWFPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003-004-010-012-WAZ020-040-121430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
525 AM PST SAT DEC 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE PDXFFAPQR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLOOD WATCH IN EFFECT SUNDAY THROUGH MONDAY MORNING. SEE
PDXFFAPQR FOR DETAILS.
ACCUMULATING SNOW POSSIBLE AT HIGHER ELEVATIONS LATE MONDAY NIGHT
AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ005>009-WAZ022-023-039-121430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
525 AM PST SAT DEC 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE PDXFFAPQR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLOOD WATCH IN EFFECT SUNDAY THROUGH MONDAY MORNING. SEE
PDXFFAPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
High Wind, Northern Oregon Coast
- When
- December 12, 1:55 AM PST to 8:25 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Official NWS Observations
Strong winds were reported at the Garibaldi NWS observation site with sustained winds of 40 kts and gusts to 55 kts. Strong winds were also reported by a weather spotter at Cannon Beach with sustained winds of 35 kts with gusts to 52 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Weather in Illinois, December 12 to 13, 20103 deaths · 6 injured · 22 events
- Heavy Snow and Winter Weather in Tennessee, December 12 to 13, 20101 death · 15 injured · 39 events
- Winter Weather in Illinois, December 12, 20101 death · 5 injured · 18 events
- Winter Weather in Indiana, December 12 to 13, 20101 death · 2 injured · 2 events
- Debris Flow and Flooding in Washington, December 12 to 14, 2010$7.2 million · 7 events
- Lake-Effect Snow in Ohio, December 12 to 15, 2010$2.2 million · 8 events
- Winter Weather in Indiana, December 12, 201011 injured · 6 events
- Lake-Effect Snow in Pennsylvania, December 12 to 15, 2010$550,000 · 2 events
- Lake-Effect Snow in New York, December 12 to 17, 2010$250,000 · 15 events
- Winter Storm and Heavy Snow in Kentucky, December 12 to 14, 201055 events
- Drought in Texas, December 12 to 31, 2010$73,000 · 10 events
- Flood and High Wind in Massachusetts, December 12 to 13, 20101 injured · $35,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272873.